Alert archive / Indiana / Wind Advisories in 2023
Wind Advisory 3, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Mar 3, 2023, 3:31 AM EST for 6 counties in Indiana; 4 counties in Ohio. It took effect at Mar 3, 2023, 1:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2023, 3:31 AM EST (08:31 UTC)
- In effect from
- Mar 3, 2023, 1:00 PM EST
- Expired
- Mar 4, 2023, 1:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN, Allen County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS73 KIWX 030831 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 331 AM EST Fri Mar 3 2023 INZ025>027-032>034-OHZ015-016-024-025-031645- /O.NEW.KIWX.WI.Y.0003.230303T1800Z-230304T0000Z/ Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam- Van Wert-Allen OH- Including the cities of Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 331 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS EVENING... * WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...In Indiana, Huntington, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Paulding, Putnam, Van Wert and Allen OH Counties. * WHEN...From 1 PM this afternoon to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Andersen
2 follow-up statements
501 WWUS73 KIWX 031641 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1141 AM EST Fri Mar 3 2023 INZ025>027-032>034-OHZ015-016-024-025-040045- /O.EXT.KIWX.WI.Y.0003.230303T1800Z-230304T0600Z/ Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam- Van Wert-Allen OH- Including the cities of Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1141 AM EST Fri Mar 3 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Northeast winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...In Indiana, Huntington, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Paulding, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 1 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
174 WWUS73 KIWX 032026 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 326 PM EST Fri Mar 3 2023 INZ025>027-032>034-OHZ015-016-024-025-040430- /O.CON.KIWX.WI.Y.0003.000000T0000Z-230304T0600Z/ Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam- Van Wert-Allen OH- Including the cities of Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 326 PM EST Fri Mar 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... * WHAT...Northeast winds 25 to 35 mph with gusts of 45 to 50 mph expected. * WHERE...In Indiana, Huntington, Wells, Adams, Grant, Blackford and Jay Counties. In Ohio, Paulding, Putnam, Van Wert and Allen OH Counties. * WHEN...Until 1 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Mar 3, 1:04 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 3, 1:04 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
104 AM EST Fri Mar 3 2023
.SYNOPSIS...
Issued at 1254 AM EST Fri Mar 3 2023
Rain and snow will move in from south to north Friday morning. Snow
is most likely toward the Michigan state line. Heavy snowfall rates
of 1 inch per hour or more will create dangerous travel conditions
near midday. Windy conditions will develop in the afternoon.
Heavy rain will continue the risk of flooding.
&&
.UPDATE...
Issued at 1015 PM EST Thu Mar 2 2023
Increasing confidence and lots of collaboration has resulted in
the upgrade of the previous Winter Storm Watch to a Warning and
the addition of a Winter Weather Advisory in the row of counties
immediately south of the warning. While there are still some
variables that could cause a large variation in amounts,
confidence in model trends and signals warranted upgrade.
Will let the overnight crew dive into the entire model break down,
but trends suggest dynamic cooling may commence earlier than
thought across most of not all of the warning area late Fri
morning into early afternoon. Surface temperatures and initially
weaker lift will likely keep snow amounts in check to some extent
into the afternoon, with signals for a stout deformation band
setting up with hi-res models showing 30 to 40 dBZ returns and a
likihood of at least a few reports of thundersnow where the
heaviest banding sets up. If the cooling does not occur as early
as thought, this would reduce some of the accumulation, but still
likely facing 1 to 2 inch/hr snowfall rates under the main band
between 21Z Fri and 3Z Sat. Also, even minor changes in snow
ratios or sfc/wet bulb temps could impact amounts. The band will
eventually transition east Friday evening and could warrant
further expansion of the advisory east with time.
Winds will dramatically pick up during the day Friday and persist
into Friday night. The snow is expected to be very wet in nature,
luckily limiting any blowing and drifting, but introducing a
threat for the accumulation of the snow on tree branches and
subsequent breakage from the weight and force of the wind.
The Flood Watch was left alone, including the counties that are
now in a Winter Weather Advisory as this southern edge may not
change as fast, allowing for runoff issues prior to the switchover
to snow.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 335 PM EST Thu Mar 2 2023
A storm system will bring heavy rain, snow, and breezy conditions
beginning near dawn on Friday. The enormous spread between computer-
model snowfall forecasts is remarkable less than 24 hours away from
the event. The risk of snow continues in the winter storm watch
area, while the flood watch area is still generally favored to see
heavy rain instead of snow...though there are still some southern-
snow outliers in the forecast guidance. As a result, and in
coordination with neighboring offices, the winter storm watch will
continue. Overall forecast confidence is medium-low.
A very challenging forecast, to say the least, that has me eating my
words written here a few days ago when mainly rain was favored. An
unseasonably strong trough aloft and surface low will lift in from
the Southern Plains tonight, bringing rain and snow from south to
north beginning around daybreak. This incredibly dynamic system
offers a great challenge in weighing pros and cons of snow
accumulation. Cons include: snow will be falling during the day,
this is a late-season event, snow ratios will be low, and the
variability in forecast guidance are colossal. Pros, in favor of
heavy accumulating snow include: the farther south and slower
forecast solutions, favorable omega and frontogenesis, and elevated
instability. Conditions will likely deteriorate quickly due to the
strength of this system if the rain is able to change to snow
quickly. Heavy snow rates of 1"/hr will overcome warm pavement
temperatures (seen this before in late/early season events).
The intensity of this storm is largely to blame for the model
guidance discrepancies. Because a heavy band of snow is expected,
models are very sensitive to all the convective elements and the
temperature forecast. This band of snow is expected to pack a
significant punch in a short amount of time. One additional failure
point in this forecast is that the expected convection over the
southern Mississippi River Valley could inhibit moisture transport
to our area, thus reducing the overall risk of heavy rain and snow.
This is a scenario that has occurred in past events, early-March or
otherwise.
Rain and wind: Heavy rain is still expected to result in flooding,
especially in an area from Jay through Grant Counties where the
highest rain has been consistently forecast. There, forecast
rainfall is just shy of 2". Slightly farther north, totals between
1.5"-2" is expected. Rising water on local waterways is guaranteed,
along with continued flooding of low-lying area. Easterly wind gusts
will increase after sunrise, and maximize in the afternoon near 40
to perhaps 45 mph, subsiding after sunset but still breezy. Wind
gusts will diminish further early Saturday morning as the surface
low departs.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 335 PM EST Thu Mar 2 2023
We'll make another run toward highs in the 60s on Monday. Otherwise,
the long term period is trending slightly colder than normal as a 500-
mb ridge settles in over the Canadian Prairies, spreading cooler air
into our region. This will be preceded by a chance for rain
Monday/Tuesday. Some long-term guidance suggests lake effect snow is
possible by late-week, perhaps with another organized low.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1254 AM EST Fri Mar 3 2023
VFR conditions at the TAF sites will deteriorate rapidly to
IFR/LIFR conditions this morning as moderate to heavy rain lifts
across northern Indiana. Drops to VLIFR are likely, especially at
KSBN. Rain will mix with snow, most likely at KSBN as colder air
filters in behind a low pressure system, so expect a change over
to heavy snow through early afternoon. KFWA will follow suit
behind, changing over later in the evening. Northeast winds ahead
of the low pressure system lifting into the Lima, OH area by this
evening will increase to around 30 to 40 knots by mid afternoon,
shifting to the northwest this evening. Outside of those periods,
LLWS to 50-60 knots is possible at both sites.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning from noon EST /11 AM CST/ today to midnight
EST /11 PM CST/ tonight for INZ005>009-012>015-103-104-116-
203-204-216.
Flood Watch from 7 AM EST this morning through this evening for
INZ017-018-020-022>027-032>034.
Winter Weather Advisory from noon today to midnight EST tonight
for INZ017-018-020-022>024.
MI...Winter Storm Warning from noon today to midnight EST tonight for
MIZ078>081-177-277.
OH...Winter Storm Warning from noon today to midnight EST tonight for
OHZ001-002.
Flood Watch from 7 AM EST this morning through this evening for
OHZ004-005-015-016-024-025.
Winter Weather Advisory from noon today to midnight EST tonight
for OHZ004-005.
LM...Small Craft Advisory from 7 AM this morning to 3 PM EST this
afternoon for LMZ043-046.
Gale Warning from 3 PM this afternoon to 1 AM EST Saturday for
LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 2, 10:24 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 1024 PM EST Thu Mar 2 2023 INZ005>009-012>015-103-104-116-203-204-216-MIZ078>081-177-277-OHZ001- 002-040330- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien- Williams-Fulton OH- 1024 PM EST Thu Mar 2 2023 /924 PM CST Thu Mar 2 2023/ ...WINTER STORM WARNING IN EFFECT FROM NOON EST /11 AM CST/ FRIDAY TO MIDNIGHT EST /11 PM CST/ FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind gusts of 40 to 45 mph are likely Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ025>027-032>034-OHZ015-016-024-025-040330- Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-Van Wert- Allen OH- 1024 PM EST Thu Mar 2 2023 ...FLOOD WATCH IN EFFECT FROM 7 AM EST FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind gusts of 40 to 45 mph are likely Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ017-018-020-022>024-OHZ004-005-040330- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Defiance-Henry- 1024 PM EST Thu Mar 2 2023 ...FLOOD WATCH IN EFFECT FROM 7 AM EST FRIDAY THROUGH FRIDAY EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. Wind gusts of 40 to 45 mph are likely Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-040330- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1024 PM EST Thu Mar 2 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY... ...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 1 AM EST SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 9:27 PM EST | River Flood Warning | IWX | Allen | 4 days |
| Mar 2, 9:48 PM EST | Winter Weather Advisory | IWX | Allen, Cass, Miami, Wabash, White, Whitley | 23 hr |
| Mar 2, 9:54 PM EST | Gale Warning | IWX | 24 hr | |
| Mar 2, 10:21 PM EST | Winter Storm Warning | IWX | DeKalb, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 6 more | 26 hr |
| Mar 3, 9:23 AM EST | River Flood Warning | IWX | Elkhart, Saint Joseph | 5 days |
| Mar 3, 9:23 AM EST | River Flood Warning | IWX | Elkhart, Noble | 5 days |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Allen | 3 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Blackford, Huntington, Jay, Wabash, Wells | 52 hr |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 3 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Adams, Wells | 4 days |
| Mar 3, 10:35 AM EST | River Flood Warning | IWX | Carroll, Pulaski, White | 21 days |
| Mar 3, 4:36 PM EST | Areal Flood Warning | IWX | Adams, Blackford, Grant, Jay, Wells | 6 hr |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Defiance, Henry | 4 days |
| Mar 3, 10:28 AM EST | River Flood Warning | IWX | Allen, Paulding, Putnam | 3 days |
Nearby
Wind Advisories in Indiana, 2023Wind Advisories in Ohio, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.